10 doctors weighed in:
After exercise I have difficulty breathing in with stridor. I often faint after exercise. I've had this for 10 years, asthma ruled out. Any ideas?
10 doctors weighed in

Dr. Steven Machtinger
Internal Medicine - Allergy & Immunology
5 doctors agree
In brief: Exercise anaphylaxis
I agree that you should have a stress test to be certain there is no problem with your heart.
The most likely diagnosis, however, is exercise-induced anaphylaxis. Stridor is due to laryngospasm - swelling around the vocal cords. Loss of consciousness could be due to that or low blood pressure. These are symptoms of life-threatening anaphylaxis. Don't exercise until you see a qualified allergist!

In brief: Exercise anaphylaxis
I agree that you should have a stress test to be certain there is no problem with your heart.
The most likely diagnosis, however, is exercise-induced anaphylaxis. Stridor is due to laryngospasm - swelling around the vocal cords. Loss of consciousness could be due to that or low blood pressure. These are symptoms of life-threatening anaphylaxis. Don't exercise until you see a qualified allergist!
Dr. Steven Machtinger
Dr. Steven Machtinger
Thank
1 comment
Dr. William Walsh
Vocal chord dysfunction is the other possibility if it is truly not asthma. If you are loosing consciousness with stridor after exercise I agree that you should refrain until you see someone and get checked. Exercising in a controlled environment with supervision during and immediately after may be the only way to make the dx, so get seen quickly.
Dr. Carlo Hatem
Internal Medicine - Pulmonary Critical Care
5 doctors agree
In brief: Stress test
Talk to your doctor about a cardiopulmonary stress test.
It will help narrow down the problem. You should not be exercising to the point of fainting.

In brief: Stress test
Talk to your doctor about a cardiopulmonary stress test.
It will help narrow down the problem. You should not be exercising to the point of fainting.
Dr. Carlo Hatem
Dr. Carlo Hatem
Thank
2 comments
Dr. William Walsh
Also, have them check for vocal chord dysfunction, as that may not show up on pulmonary function testing, and can give you stridor with exercise... there is a long list of rare conditions that can also lead to stridor, but a competent pulmonologist will be able to work his/her way through the list.
Dr. Carlo Hatem
Ask about hypertrophic cardiomyopathy which is a condition where the heart is pumping too hard
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified, Internal Medicine
20 years in practice
162K people helped
Continue
108,000 doctors available
Read more answers from doctors